Flood, Delaware
- When
- December 24, 3:15 PM EST to 10:45 PM EST
- Where
- Delaware forecast zone
- Property damage
- $20,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.198, -74.966 (the zone’s center; the record gives no point)
The river forecast point, Cooks Falls on the Beaver Kill, started rising the morning of the 24th. 03 feet at 6:30 PM.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
The river forecast point, Cooks Falls on the Beaver Kill, started rising the morning of the 24th. In 12 hours, the river rose over 7 feet to crest at 11.03 feet at 6:30 PM. Flood stage is 10 feet. Flooding was minor. A cold front dropped 1 to 2 inches of rain combined with another inch of water equivalent from melted snow. Snow started melting before the rain started saturating the already wet ground. The rain started the morning of the 24th before ending that evening. Little snow remained on the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 24, 2:50 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 250 PM EST WED DEC 24 2003 .SHORT TERM... COLD FRONT WITH LOW PRESSURE WAVES DVLPG ON IT WILL MOVE EAST OF THE AREA EARLY THIS EVENING. RAIN WILL FOLLOW THE BOUNDARY AND END OVER THE REGION. COLDER AIR ALREADY FILTERING INTO WESTERN ZONES AND WILL CONTINUE THROUGH THE NIGHT WITH ANY LINGERING RAIN CHANGING BRIEFLY TO SNOW SHOWERS AND FLURRIES THIS EVENING. JET ALOFT WILL ROTATE ACROSS THE AREA TONIGHT AND EARLY THURSDAY PUTTING US IN TEMPORARY DRY SLOT. ASIDE FROM MENTIONING THE CHANGEABLE WX FOR LATE THIS AFTERNOON AND EVENING...BULK OF TONIGHT OFFERS LITTLE OR NO FORCING...THUS WILL FEATURE JUST A CHC FOR SNOW SHOWERS OR FLURRIES WITH LITTLE OR NO ACCUMULATION. MOIST UPPER LOW THEN ROTATES THROUGH THE AREA TOMORROW AND FRIDAY. EXPECT INSTABILITY SNOW SHOWERS ENHANCED BY SPOKES OF ENERGY ROTATING AROUND THE LOW FROM CHRISTMAS THROUGH FRIDAY. WIND FLOW OFF OF LAKE ONTARIO REMAINS SOUTHWESTERLY FOR MUCH OF CHRISTMAS...THEN TURNS TO TARGET SYR-UCA AREA LATER THURSDAY NIGHT...BUT INVERSION LOWERS AND SYNOPTIC DRYING IS FORECAST ABOVE. MODELS UNDERESTIMATED THE COLD AIR ON INITIALIZATION THIS MORNING AS 850 MB TEMPS WERE -15C AT GRB AND -13C AT ILX...SO DESPITE THE NEGATIVES...EXPECT THERE WILL BE SOME PUNCH TO ANY LES BANDS THAT DEVELOP THURS NITE AND FRI ON WNWLY FLOW. WILL CARRY POPS HIGHER THAN MOS FOR SNOW SHOWERS STARTING TOMORROW AFTERNOON AND LASTING INTO FRIDAY WITH LESS THAN ADVISORY TYPE SNOW ACCUMULATION. && .LONG TERM (FRI NGT THROUGH WED)... SLOW MOVG UL LOW IN CANADIAN MARITIMES AT START OF PERIOD WILL MOVE NE ALLOWING RIDGE TO BUILD IN SAT WITH WARMER AND DRIER AIR. THIS RIDGE WILL HOLD ALL WEEKEND. ANOTHER CLOSED UL LOW OVER PLAINS IS EXPECTED TO LIFT OUT THROUGH THE WRN GREAT LAKES TO HUDSON BAY MONDAY INTO TUESDAY. TIMING IS UNCERTAIN WITH COLD FRONT AND RAIN TO SNOW SCENARIO AROUND TUESDAY. DRIER AIR ON WED AS WEAK RIDGE COMES IN. FOR EXTENDED WILL CONTINUE TO BE UNSETTLED WITH TEMPS ON AVERAGE ABOVE NORMAL. && .AVIATION... IFR TO LIFR CIGS WITH RAIN AND FOG. VSBYS MOSTLY IN THE MVFR RANGE. THESE LOW CONDITIONS TO CONTINUE INTO EVENING WHEN RAIN WILL END. AS FRONTAL PRECIP MOVES OUT CIGS AND VSBYS WILL IMPROVE. DRIER AIR BUILDS IN LATE TONIGHT AS UL LOW APPROACHES. THIS COULD BRING SOME SNOW SHOWERS NOON ON. WITH UNCERTAINTY LEFT OUT OF CURRENT TAFS. WEST WINDS WILL BE GENERALLY 5 TO 10 KTS ENTIRE PERIOD. && .HYDROLOGY... SNOW PACK PRETTY MUCH GONE AND RAIN WAS HEAVIEST FOR CATSKILLS AND POCONOS WITH 1-2 INCHES. SMALL SCALE FLOOD PROBLEMS WILL CONTINUE FOR A WHILE THIS EVENING FOR THE UPPER DELAWARE HEADWATERS WITH FLOODING AT COOKS FALLS ON THE BEAVER KILL. ALSO WATCHING FISHS EDDY CLOSELY. SUSQUEHANNA BASINS SHOULD ONLY HAVE SIGNIFICANT RISES...BUT NOT ENOUGH RAIN OR SNOW MELT GETTING IN THERE TO PRODUCE FLOODING BEFORE COLDER AIR SHUTS IT ALL DOWN. .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. BREWSTER...SHORT TERM CHAMPNEY...LONG TERM/AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 350 AM EST WED DEC 24 2003 NYZ009-015>018-022>025-036-037-044-240944- CHEMUNG NY-CORTLAND NY-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY- SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY- STEUBEN NY-TOMPKINS NY-YATES NY- 350 AM EST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-240944- BRADFORD PA-BROOME NY-CHENANGO NY-DELAWARE NY-LACKAWANNA PA- LUZERNE PA-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-SOUTHERN WAYNE PA- SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-WYOMING PA- 350 AM EST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A STORM SYSTEM WILL BRING RAIN TO THE AREA TODAY. THE RAIN COULD BE HEAVY AT TIMES. THE COMBINATION OF RAIN AND SNOWMELT COULD CAUSE SOME RIVERS TO FLOOD...THEREFORE A FLOOD WATCH IS IN EFFECT FOR TODAY INTO THURSDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328840.